Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Having severe pain on right side of face. Done with CT scan. Prescribed with doxycycline. Could this be cellulitis?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2532 Questions
Question
I have had severe pain the right side of my face mainly in my cheekbone area and right under my eye. I have been to an ENT who put me on antibiotics which helped with the pain on that side for a while when i was on the antibiotics but the pain is now back. He says it has nothing to do with my sinuses because he did a ct scan of them and they are completely clear. My mother had cellulitis in her face and I am wondering if i could have that as well. I have the ct scan and the right side of my face and was wondering if cellulitis would show on a ct scan? Already Tried: I have been put on doxycycline which helped for a while and then the pain got even more severe after that and was put on clindamycin which helped alot but was only on it for 6 days and now my pain is back.
Posted Wed, 27 Nov 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 50 minutes later
Brief Answer: Trigeminal Neuralgia and other conditions below: Detailed Answer: Hi, Thank you for your query. 1. There is no sinusitis or cellulitis seen in the attached CT Scan. 2. Trigeminal Neuralgia is possibility. The area where you are experiencing severe pain corresponds to the Maxillary (V2) division of the Trigeminal Nerve (Fifth Cranial Nerve). 3. The feeling of swelling is sometimes associated with neuralgia. Other conditions that must be ruled out are dental infections, temporomandibular joint disorders, parotid duct blockage, migraine variants, herpes, mucosal contact in the nose (seen in the middle image, middle row of your scan, between the septum and inferior turbinate) and referred pains. 4. Medication for neuralgia differs from regular pain killers. Request your physician for a trial with amitriptyline, carbamazepine, gabapentin or pregabalin. 5. If medication fails, get a Neurologist's opinion to trace the course of the nerve back to the brain and look for any abnormality. I hope that I have answered your query. if you have any further questions, I will be available to answer them. Regards.
Above answer was peer-reviewed by
 
Follow-up: Having severe pain on right side of face. Done with CT scan. Prescribed with doxycycline. Could this be cellulitis? 14 minutes later
Your answer while hilarious doesn't seem like you even read what i wrote. I have been on pain medicine and gabapentin and both made the symptoms i have worse. The only and let me repeat only thing that has helped is antibiotics!! I can't believe i paid for this.
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Brief Answer: You gave NO history of pain medication!!!!! Detailed Answer: Hi, Thank you for writing back. 1. There is NO mention of any pain medication and gabapentin in your earlier query or that they made the symptoms worse. 2. You have mentioned that you had relief from antibiotics TEMPORARILY (assuming that you were not taking any other supportive medication) and then the pain RETURNED after both doxycycline and clindamicin (which helped you a lot). Clindamicin achieves a high concentration in saliva. 3. You are experiencing pain on ONE side. That is not in favor of an infection unless you have a small septic focus with a resistant bacteria. 4. Your mother may have cellulitis, but there are no other details such as her age, the extent on her face, diabetic status, immune status, her response to treatment (so that you could try the same). 5. Rule out all the above conditions and try the rest of the pain medication (you may have not responded to gabapentin, you have not mentioned the dose, but what about the rest?). I hope that I have answered your query. if you have any further questions, I will be available to answer them. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor